Pennsylvania, 2018

Flash Flood and Damaging Wind in Pennsylvania, July 4, 2018

July 4, 2018 · NWS PHI · 2 events in 2 counties and zones

Severe thunderstorms caused wind damage in the Lehigh Valley Region of Pennsylvania. Also, rainfall amounts of 1 to 3 inches occurred in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms caused wind damage in the Lehigh Valley Region of Pennsylvania. Also, rainfall amounts of 1 to 3 inches occurred in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 2:47 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
347 PM EDT Wed Jul 4 2018

.SYNOPSIS...
High pressure will remain offshore through Thursday night, with
our area on the western side of the high. A cold front will
move across the area on Friday, then offshore Friday night. High
pressure then builds across the region over the weekend, before
shifting southward on Monday. A frontal system is forecast to
move across the area Tuesday into Tuesday night.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Showers and thunderstorms will continue to spread west and
southwestward from northern New Jersey during the balance of the
afternoon and into the early evening. The precipitation is
expected to affect the Pocono Region, the Lehigh Valley, upper
Bucks County, upper Montgomery County, Berks County and
northwestern Chester County. There should be enough of a cap
over far southeastern Pennsylvania, southern New Jersey and the
upper Delmarva to prevent any convective activity in those
areas.

The showers and thunderstorms will continue to be slow moving.
Precipitable water values are forecast to remain in excess of 2
inches from northern New Jersey into eastern Pennsylvania. As
result, locally heavy downpours will persist along with the
potential for flooding of roadways and areas of poor drainage.

The convection is anticipated to dissipate with the loss of
daytime heating.

The mid level ridge is forecast to begin breaking into two
parts tonight, with one sliding west toward the center of the
country and the other drifting over the western North Atlantic.

A light southeast to south surface flow should keep
temperatures from falling below the lower and middle 70s at most
locations. Some low clouds and light fog are possible toward
daybreak.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The mid level ridge will continue to split on Thursday with a
mid level trough beginning to develop over the Great Lakes and
the northeastern states. However, there does not appears to be
much of a triggering mechanism for showers and thunderstorms on
Thursday. As a result, we will limit their mention to areas
along and to the northwest of the Interstate 95 Corridor. We
will include only slight or low chance probabilities.
Precipitable water values are expected to drop around 1.75
inches.

Otherwise, we are anticipating a fair amount of sunshine for
Thursday. Temperatures are forecast to reach the 90 degree
neighborhood in much of our region. Highs should favor the lower
and middle 80s at the shore and in the elevated terrain of the
Poconos and far northern New Jersey.

Presently, it appears as though maximum heat index values will
be in the middle and upper 90s, just short of Heat Advisory
criteria.

A south wind around 5 to 10 MPH is expected for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The main concern for the long term remains the Friday period,
when there is the potential for heavy rainfall and possible
flooding concerns.

On Thursday night, a cold front will be making its way across
western and central New York, Pennsylvania, and Maryland as it
tracks eastward toward our area. The front is not expected to
make it quite to our area through the overnight period, however,
moisture will be on the increase while a couple of weak short
wave/vorticity impulses move across the area. These impulses may
be just enough to create some enhanced lift and lead to
scattered showers or thunderstorms overnight Thursday into early
Friday morning ahead of the front.

Then as we move into Friday, the cold front will be moving
across the area from west to east while a strong short
wave/vorticity impulse moves across as well. There are some
slight timing differences between the models, but they are all
generally showing the front arriving to our western zones right
around daybreak Friday. There is a fair amount of instability
forecast with MLCAPES around 500-1000 J/kg ahead of the front,
so showers and thunderstorms are expected to accompany the
front. PW values increase to 2.00-2.25 inches during the period,
so heavy rain will be a concern with any showers and
thunderstorms. There is some shear, but it is fairly weak around
20-30 knots, and the mid level flow is around 20-30 knots as
well. So while there could be some strong/gusty winds, but
widespread damaging winds are not likely at this time. Depending
on how fast storms move, and if any training were to occur,
some flooding is possible on Friday, especially for urban and
poor drainage areas.

The front will be pushing offshore by Friday evening and
farther offshore overnight. Any showers and thunderstorms are
expected to pull out of the area as the front passes eastward.
Winds behind the front may begin to gust across the are around
20-25 mph.

High pressure builds across the region over the weekend, which
will provide fair conditions and a return of near normal or
slightly below conditions.

On Monday, the high shifts to our south, and a return of warmer
than normal conditions and increasing humidity returns. Monday
is expected to remain dry however as PW values remain fairly
low.

An upper trough axis is expected to be digging southward
through New England and off the northeastern and Mid-Atlantic
coast on Tuesday. This system will bring a weak cold front
through the region. This front's primary impact will be an
increased chance for afternoon showers and thunderstorms Tuesday
and Wednesday owing to increased diurnal instability and
moisture return. High temperatures will be around 90 degrees for
most locations with lows ranging from the lowers 70s south to
lower 60s north.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Into this evening...Mainly VFR. Showers and thunderstorms are
expected at and around KABE and KRDG. The rain will be locally
heavy. The precipitation will likely cause conditions to drop to
MVFR and IFR at times. Southeast wind 6 knots or less.

Overnight...Mainly VFR at first. Conditions falling to MVFR and
perhaps IFR in spots due to low clouds and patchy fog. Light
and variable wind.

Thursday...Patchy low clouds and fog in the morning, then
mainly VFR. A chance of late afternoon showers and
thunderstorms, generally around KRDG and KABE. South wind 6 to
10 knots.

OUTLOOK...

Thursday night...Generally VFR expected. Slight chance of
showers and thunderstorms expected which may temporarily lower
conditions.

Friday...Showers and thunderstorms expected which will likely
lead to lower conditions.

Friday night...Showers and thunderstorms end from west to east.
Winds likely to increase behind the front, and may gust around
20 knots.

Saturday-Monday...VFR conditions expected.

&&

.MARINE...
Southeast wind around 5 knots tonight, becoming south around 10
knots on Thursday.

Wave heights on our ocean waters will be 2 to 3 feet tonight
and Thursday. Waves on Delaware Bay are forecast to be 2 feet or
less.

OUTLOOK...
Thursday night...Conditions expected to remain below advisory
levels, but may approach 20 knots at times.

Friday...Cold front expected to move across the waters. Winds
may remain below advisory levels, however, seas may build to
around 5 feet. Showers and thunderstorms are expected which will
create locally higher winds and waves.

Friday night-Saturday...Showers and thunderstorms likely in the
evening which will create locally higher winds and waves. Then
winds and waves increase behind the front to Small Craft
Advisory levels and continue through Saturday.

Saturday night-Sunday night...Winds may lower below advisory
levels, however, seas may remain near advisory levels for the
southern half of the New Jersey and Delaware coastal waters.

Monday...Conditions likely to be below advisory levels for all
areas.

RIP CURRENTS...

A light onshore wind, breaking waves around 2 feet and a wave
period about 8 seconds will maintain a low risk for the
development of dangerous rip currents for the balance of today.

Similar conditions are anticipated for Thursday with a low risk
continuing.

&&

.EQUIPMENT...
KDIX remains out of service. The replacement part has arrived
and repair will begin soon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-070-
     071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>010-
     012-013-015-017>020-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Robertson/Staarmann
Near Term...Iovino
Short Term...Iovino
Long Term...Robertson/Staarmann
Aviation...Robertson/Staarmann
Marine...Robertson/Staarmann
Equipment...
Hazardous weather outlook, Jul 4, 2:38 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
338 PM EDT Wed Jul 4 2018

PAZ054-055-051945-
Carbon-Monroe-
338 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms will be capable of producing
heavy rainfall which could lead to urban and poor drainage flooding,
and a few instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>009-PAZ060>062-101-103-105-051945-
Sussex-Warren-Morris-Hunterdon-Berks-Lehigh-Northampton-
Western Chester-Western Montgomery-Upper Bucks-
338 PM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and southeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms will be capable of producing
heavy rainfall which could lead to urban and poor drainage flooding,
and a few instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ010-012-013-015-017>020-027-PAZ070-071-102-104-106-051945-
New Castle-Somerset-Middlesex-Western Monmouth-Mercer-Gloucester-
Camden-Northwestern Burlington-Ocean-Southeastern Burlington-
Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
338 PM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-051945-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Cumberland-Atlantic-Cape May-
338 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-051945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
338 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-051945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
338 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing gusty winds and locally higher
seas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 4, 1:31 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
231 PM EDT WED JUL 4 2018

NJZ007-PAZ062-041915-
Warren-Northampton-
231 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND NORTHEASTERN
NORTHAMPTON COUNTIES...

At 231 PM EDT, a cluster of strong thunderstorms was located near
Oxford, or 15 miles northeast of Easton. The storms are nearly
stationary.

Winds up to 50 mph and half inch hail are possible with this storm.

Locations impacted include...
Washington, Belvidere, Oxford, Hope, Brass Castle, Columbia, Delaware
Water Gap and Portland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4078 7492 4074 7507 4088 7516 4095 7516
      4097 7512 4097 7514 4098 7514 4100 7511
      4104 7501
TIME...MOT...LOC 1831Z 033DEG 3KT 4085 7499

CMS
Local storm report, Jul 4, 1:46 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
246 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HEAVY RAIN       OGDENSBURG              41.08N  74.60W
07/04/2018  M3.34 INCH       SUSSEX             NJ   MESONET

            3.34 INCHES OF RAIN FELL IN OGDENSBURG. 3.27 INCHES OF
            THAT RAIN FELL IN 60 MINUTES.

&&

EVENT NUMBER PHI1801053

VJM
Special weather statement, Jul 4, 1:55 PM EST, 1 hour before
Special Weather Statement
National Weather Service Mount Holly NJ
255 PM EDT WED JUL 4 2018

PAZ061-062-041930-
Lehigh-Northampton-
255 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT LEHIGH AND SOUTHWESTERN
NORTHAMPTON COUNTIES...

At 255 PM EDT, a strong thunderstorm was located over Coffeetown, or
near Allentown, moving west at 10 mph.

Winds up to 50 mph and half inch hail are possible with this storm.

Locations impacted include...
Allentown, Bethlehem, Emmaus, Northampton, Slatington, Walnutport,
Steuben, Neffs, Coffeetown, Berlinsville, Beersville, Emerald,
Schnecksville, Lehigh University, Claussville, Ancient Oaks,
Catasauqua, Fountain Hill, Coplay and North Catasauqua.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4079 7558 4068 7530 4052 7543 4055 7570
      4061 7579 4062 7579
TIME...MOT...LOC 1855Z 106DEG 9KT 4066 7557

CMS
Special weather statement, Jul 4, 2:12 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
312 PM EDT WED JUL 4 2018

NJZ007-PAZ055-062-041945-
Warren-Monroe-Northampton-
312 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN...EAST CENTRAL
MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...

At 311 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bushkill to Brass Castle. Movement
was nearly stationary.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Washington, Blairstown, Belvidere, Harmony, Oxford, Hope, Great
Meadows-Vienna, Brass Castle, Werry Lake, Millbrook, Delaware Water
Gap, Roxburg, Columbia, Echo Lake, Beatyestown, Portland,
Beattyestown, Shawnee, Marshalls Creek and Hidden Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4113 7506 4108 7503 4110 7497 4106 7493
      4081 7484 4071 7516 4099 7516 4114 7508
TIME...MOT...LOC 1911Z 009DEG 6KT 4114 7502 4078 7500

CMS
Special weather statement, Jul 4, 2:32 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
332 PM EDT WED JUL 4 2018

NJZ007-PAZ060>062-042000-
Warren-Lehigh-Northampton-Berks-
332 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN...NORTHEASTERN
BERKS...LEHIGH AND NORTHAMPTON COUNTIES...

At 331 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Brass Castle to near Claussville.
Movement was southwest at 15 mph.

Winds up to 50 mph and dime size hail are possible with these storms.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Northampton, Hackettstown,
Wilson, Washington, Nazareth, Bangor, Kutztown, Slatington, Pen
Argyl, Wind Gap, Bath, Belvidere, Harmony, Oxford, Alpha and
Walnutport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4097 7482 4086 7481 4082 7483 4078 7490
      4069 7500 4046 7591 4070 7584 4075 7573
      4081 7554 4083 7538 4086 7529 4090 7524
      4099 7486
TIME...MOT...LOC 1931Z 061DEG 12KT 4078 7501 4060 7573

CMS
Local storm report, Jul 4, 2:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     GREAT MEADOWS-VIENNA    40.87N  74.89W
07/04/2018                   WARREN             NJ   DEPT OF HIGHWAYS

            TREE REPORTED DOWN AT THE INTERSECTION OF BARKER MILLS
            ROAD AND ROUTE 46.

&&

EVENT NUMBER PHI1801054

VJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
July 4, 2:55 PM EST
Where
Northampton County, 0.69 mi S of Klecknersville
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
40.770, -75.420

Numerous reports of trees as well as wires down across the area. Time estimated from radar.

Flash Flood, Lehigh

When
July 4, 3:00 PM EST to 5:00 PM EST
Where
Lehigh County, 0.6 mi SW of Meyersville to 0.97 mi W of Ironton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.644, -75.578

Heavy rain caused a mudslide that blocked one southbound lane of the Northeast Extension of the Pennsylvania Turnpike in North Whitehall Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755020, 755403.